Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The first dose, and sometimes the second dose of fingolimod slows your heart rate. Some heart medications also slow down the heart rate, or may not be safe if your heart rate is too slow.
What might happen:
Your heart rate may go too low, or may become irregular.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together. Your doctor may want to change or discontinue one of your medications.If these medications are used together, doctor will closely monitor you in a medical facility for at least 6 to 24 hours after your first dose of fingolimod to be sure you are safe. Let your doctor know right away if you notice an irregular heartbeat (palpitations) or have any dizziness, fainting episodes, fatigue or chest pain.Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Gilenya (fingolimod) US prescribing information. Novartis Pharmaceuticals Corporation April, 2014.
2.Gilenya (fingolimod) Health Canada prescribing information. Novartis Pharmaceuticals September 23, 2011.
3.Godin J. Dear Canadian Healthcare Professional: Subject: GILENYA (fingolimod) - Stronger recommendations regarding first-dose cardiovascular monitoring and use in patients with preexisting cardiovascular conditions. Novartis Pharmaceuticals Canada Inc. August 21, 2012.
4.MHRA United Kingdom. Fingolimod (Gilenya): transient bradycardias and heart block after first dose - strengthened cardiovascular monitoring. Drug Safety Update Feb 2012;5(7):A1.
5.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.